Alert archive / Illinois / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 217, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 19, 1999, 12:54 AM CDT for Macoupin County, Illinois. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 1999, 12:54 AM CDT (05:54 UTC)
- Expired
- Aug 19, 1999, 2:00 AM CDT
- In force
- 66 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties
County Macoupin County, IL
The radar
The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 1:10 AM CDT | Hail 0.75 | Palmyra, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSTL 190555 RRA SVRSTL ILC117-190700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 1254 AM CDT THU AUG 19 1999 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MACOUPIN COUNTY IN SOUTHWESTERN ILLINOIS * UNTIL 200 AM CDT * AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE NORTHEAST CORNER OF GREENE COUNTY NEAR ATHENSVILLE... MOVING SOUTHEAST AT 35 MPH. * LOCATIONS THAT WILL BE AFFECTED... SCOTTVILLE MODESTO PALMYRA CARLINVILLE SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. JP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:35 PM CDT, 9 hours 19 minutes earlier.
Area forecast discussion, Aug 18, 3:35 PM CDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 335 PM CDT WED AUG 18 1999 BIG-TIME WRMFNT FROM JUST SW OF COU TO JUST N OF FAM IS TRYING TO PRIME THE PUMP FOR CNVTN AS WE HEAD INTO THE EVENING HRS. SUSTAINED MSTR CNVGC OVR N MO AS WELL AS STG HTG SW OF FNTL BNDRY ERYR THIS AFTN WAS WKNG CAP. HWVR...PREFNTL TROF APRS TO BE WKNG CNVGC SM OVR AREA LAST 1-2 HRS. EVEN THO NOT TOO MUCH IN THE WAY OF DYNAMICS... STILL THINK LO LVL FORCING SHUD BE ENUF TO INITIATE CNVTN NXT FEW HRS...WITH INSTABILITY THEN FUELING THE STMS THRUOUT THE EVENING HRS ALG/AHD OF FNTL BNDRYS. SCND SHTWV SHOWING UP OVR NW WI WL BE DROPPING SWD DURG THE NEXT 24 HRS AS HGTS CONT TO FALL OVR E THIRD OF THE COUNTRY. UVV WITH THIS FTR SHUD GIVE AREAS ALG-E OF MS RVR ANOTHER CHC OF PCPN LT TNGT AND INTO THU...WHILE SHIFT IN UA PTRN WL GIVE AREA COOLER THAN NORMAL DAYTIME TEMPS FOR THE LAST PART OF THIS WK MUCH AS SUGGESTED BY CURRENT FCST TRENDS. GIVEN XTNSV CLD/TEMPS TRENDS UPSTREAM THIS AFTN...CERTAINLY APRS THAT FWC HAS TOO FEW CLDS AND ARE TOO WRM WITH TEMPS ON THU...AND PROB FRIDAY AS WELL. AGAIN...GOING ZNS LEANING TWD COOLER TEMPS AND THINK THIS STILL LKS QUITE GD. HISTORICALLY...THE LWR GUID TEMPS HV BEEN MORE CORRECT OVR MS VLY THE LAST SVRL TIMES COOLER AIR HAS INVADED AREA. .STL...NONE TRUETT
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:13 PM CDT | Severe Thunderstorm Warning | LSX | Brown | 47 min |
| Aug 18, 11:46 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 44 min |
| Aug 19, 12:35 AM CDT | Severe Thunderstorm Warning | LSX | Greene | 40 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.